DEAR DR. ROACH: I’m a 69-year-old woman. I still have hot flashes since a partial hysterectomy at age 24. I have them day and night, and they are really getting on my nerves. My doctor is treating me with venlafaxine, which helps some. I was on an estrogen patch years ago. Is there something else I can try? Why am I still having them? -- S.D.
ANSWER: Hot flashes are caused by abnormal regulation of blood vessels in the skin. This is common when estrogen levels go down, either after surgery or, naturally, with menopause. The blood vessels dilate, causing heat and a flushing sensation, often followed by cold.
In most women, the hot flashes go away after a few years, but some women are unlucky enough that they go on indefinitely. If they have been going on for 45 years, it’s not likely that they will stop on their own.
There are many treatments for hot flashes, but none of them is as effective as estrogen. Unfortunately, estrogen has many serious potential side effects, and in women who start more than a few years after menopause, the risk for heart disease is so high that most physicians are uncomfortable prescribing it. It remains a high-risk option.
In women who are having moderate to severe symptoms and who cannot take estrogens, venlafaxine is a reasonable option. If it isn’t adequate, then I normally would recommend a similar type of medication. Paroxetine is Food and Drug Administration-indicated for treatment of hot flashes (I caution people that paroxetine can cause weight gain and must be stopped very slowly). Next is citalopram. If that doesn’t work, I try gabapentin.
DEAR DR. ROACH: We noticed your response to a question on diabetic peripheral neuropathy pain in our local newspaper. My father has nondiabetic peripheral neuropathy (due to a car accident). It is causing significant to unbearable pain, primarily in his feet, but also to some extent in his legs. Are there any treatments or medications that he could take to provide at least temporary relief from the pain associated with this disease? -- K.K.
ANSWER: Damage to nerves from any cause can have prolonged symptoms of pain, often described as “burning” or “tingling.” This pain is felt in the area of the body that the nerve supplies rather than at the area of the injury. This damage goes under the general term of “neuropathy” when, in fact, there are many different specific causes of the original nerve injury -- such as diabetes, viral infection or trauma.
There are treatments for neuropathy, regardless of cause, but these treatments are seldom 100 percent effective. They also have side effects specific to the medication. However, reducing pain by even 50 percent and improving function will make a big difference to your father, and it’s important to have realistic expectations.
One common first-line medication class is the tricyclic antidepressants, such as nortriptyline and amitriptyline. Although they were originally developed for depression, they work on the nerves themselves to reduce pain transmission, and do so at a much lower dose than that needed to treat depression. Similarly, medicines to treat seizures, such as gabapentin (Neurontin) and pregabalin (Lyrica) can be very effective at reducing nerve pain. Newer drugs for depression, such as venlafaxine (Effexor) and duloxetine (Cymbalta), are effective in some.
Unfortunately, it often requires combinations of medications to be effective, and drugs may need to be changed due to side effects. There also are nondrug treatments for pain, including biofeedback and cognitive-behavioral therapy. A pain-management specialist is the best resource available.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
©2017 North America Syndicate Inc.
All Rights Reserved